Kentucky, 2015

Flash Flooding and Flood in Kentucky, July 3 to 6, 2015

July 3 to 6, 2015 · NWS PAH · 3 events in 3 counties and zones

Numerous thunderstorms occurred along a very slow-moving cold front that extended from northwest Arkansas to the Lower Ohio Valley. The storms produced excessive rainfall and isolated flash flooding, as well as minor river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
$50,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms occurred along a very slow-moving cold front that extended from northwest Arkansas to the Lower Ohio Valley. The storms produced excessive rainfall and isolated flash flooding, as well as minor river flooding. The storms were aided by a weak 700 mb trough that moved southeast across southwest Indiana and southern Illinois. Cell motions were very slow and erratic, along with some cell mergers and backbuilding cells. The air mass was characterized by tropical humidity, with precipitable water values around 1.8 inches. The deep-layer wind flow was roughly parallel to the surface frontal boundary, allowing training of cells over the same areas. Pockets of sunshine and strong heating destabilized the atmosphere, further supporting convective development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 1:27 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 3, 1:27 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
227 PM CDT FRI JUL 3 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 227 PM CDT FRI JUL 3 2015

576DM LOW OVER NW INDIANA WAS SEEN ON WVAPOR/MODEL OVERLAY WITH
A LOBE EXTENDING SW ACROSS MO/IL...HELPING TO TRIGGER HEAT OF THE
DAY CONVECTION ONCE AGAIN ACROSS THE REGION. WEAK SHEAR AND
MARGINAL LAPSE RATES MEANS LOCALLY HEAVY RAIN SHOULD BE THE
PRIMARY HAZARDS. ACTIVITY EXPECTED TO DIMINISH FROM NW TO SE
TONIGHT.

WEAK HIGH PRESSURE BUILDS IN FOR SATURDAY. THERE MAY BE ENOUGH
LINGERING LOW LEVEL MOISTURE FOR ISOLD CONVECTION SRN SECTIONS
MAINLY IN THE AFTERNOON. THE NAM WAS THROWN OUT FOR SAT NIGHT AS
IT SEEMS TOO SLOW WITH A WEAK SRN H5 LOW...AND HOLDING MOISTURE
BACK INTO OUR SE COUNTIES. SHOULD BE A MAINLY DRY SATURDAY NIGHT
FOLLOWING THE EC/GFS SOLUTIONS. AGAIN JUST A SLIM CHANCE OF
CONVECTION S/SE COUNTIES SUNDAY WHERE MARGINAL MOISTURE WILL
LINGER.

TEMPS ONCE AGAIN A BLEND OF MOS AND EXISTING NUMBERS.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 227 PM CDT FRI JUL 3 2015

USED A BLEND OF THE EC/GFS THROUGH WEDNESDAY NIGHT...THEN A
GEFS/ECENS/NAEFS BLEND FOR THURSDAY THROUGH FRIDAY. SUNDAY NIGHT
SHOULD BE DRY...MONDAY MORNING PERHAPS AS WELL...WITH POPS
INCREASING FROM SW TO NE WITH TIME. SIGNAL FOR DECENT CONVECTIVE
CHANCES AND QPF SEEMS TO BE TUESDAY THROUGH WEDNESDAY AS A FRONTAL
BOUNDARY SAGS SOUTH INTO THE AREA AND EITHER SLOWS DOWN OR STALLS.
WOULD NOT RULE OUT HAVING TO DEAL WITH HEAVY RAIN ONCE AGAIN.
TIMING MAY EVENTUALLY BE ADJUSTED ALONG WITH THE WINDOW OF BEST
OPPORTUNITY. AFTER THAT...THE ECENS LOOKED MORE LIKE THE GEFS AND
EVEN OPERATIONAL GFS...KEEPING MORE OF A SOUTHERLY FLOW REGIME
ACROSS THE AREA...AND NOT AS AGGRESSIVE WITH THE PERSISTENT NW
FLOW ALOFT. POPS MUCH LOWER THURSDAY THROUGH FRIDAY GIVEN LOWER
CONFIDENCE AND FORECAST LACK OF FRONTAL FOCUS.

&&

.AVIATION...
ISSUED AT 1216 PM CDT FRI JUL 3 2015

WITH A FRONTAL BOUNDARY JUST SOUTH OF THE TAF SITES COMBINED WITH
A SERIES OF UPPER LEVEL DISTURBANCES MOVING THROUGH THE AREA...MVFR
CIGS/VSBYS AND VCSH/TSRA POSSIBLE THROUGH LATE AFTERNOON...THEN
GRADUALLY BECOMING VFR. LIGHT AND VARIABLE WINDS. COULD SEE SOME
FOG DEVELOPMENT BY EARLY TOMORROW MORNING AS WELL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 3, 2:33 AM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
333 AM CDT FRI JUL 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
333 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...WITH THE GREATEST
CHANCES NEAR THE ARKANSAS AND TENNESSEE BORDERS. LOCALLY HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE EXCEPTION OF SUNDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LOCALLY
HEAVY RAINFALL AND DEADLY LIGHTNING APPEAR TO BE THE PRIMARY
THREATS AT THIS TIME.

FLOODING CONTINUES ON AREA RIVERS. REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP

In the hours before

Local storm report, Jul 3, 9:48 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1048 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     FLASH FLOOD      CERULEAN                36.96N 87.71W
07/03/2015                   TRIGG              KY   EMERGENCY MNGR

            NEARLY 6 INCHES OF RAIN MEASURED BY PUBLIC THURSDAY.
            STANDING WATER IN NUMEROUS FIELDS. WATER WENT OVER
            SEVERAL ROADS AS WELL THURSDAY.

&&

CTN

The radar

The Ft Campbell radar (KHPX), 48 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Christian

When
July 3, 3:45 PM CST to 4:55 PM CST
Where
Christian County, 3.41 mi WNW of Pod to 0.82 mi WNW of Era
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.093, -87.590

U.S. Highway 41 was impassable near Crofton due to flash flooding. Six inches of water was flowing over Highway 800 near Crofton and Highway 107 southeast of Crofton. Radar estimated up to three inches of rain fell in three hours.

Flash Flood, Daviess

When
July 3, 6:30 PM CST to 9:30 PM CST
Where
Daviess County, Moseleyville to Panther
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.670, -87.200

A series of thunderstorms produced rainfall rates estimated by radar up to three inches in two hours. A car was swept off Highway 140 West by rapidly flowing floodwater. The vehicle was found about two hours later, submerged in a deep ditch with rapidly flowing water. The driver was pronounced dead at the scene. Just prior to the fatality, the fire department had assisted another vehicle stranded in floodwaters in the same vicinity. In other parts of Daviess County, sections of U.S. Highway 431 and Kentucky Highway 81 were closed due to high water.

Flood, Muhlenberg

When
July 4, 11:30 PM CST to July 6, 3:00 AM CST
Where
Muhlenberg County, Paradise to 1.92 mi W of Paradise
Cause
Heavy Rain
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding occurred along the Green River. Bottomland fields were underwater.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Daviess2015-07-0357FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588933, 588935, 589185.